The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently investigating a recent outbreak of non-contagious fungal meningitis among patients who received any injectable product from the New England Compounding Center (NECC) on or after May 21, 2012. Thirty-six deaths and 510 cases have been reported in 19 states as of November 26, 2012.
Tips for Patients
- If you are concerned about whether you received the medications in question during your steroid injection or other procedure using an injectable drug, please contact the physician who performed your procedure.
- In addition, check to see whether your medical facility received the potentially contaminated medications.
- Seek immediate medical attention if you received one of the recalled medications and have mild to severe symptoms, including weakness, back pain, headache, sensitivity to light, stiff neck, slurred speech and redness or swelling at the injection site.
- Pay close attention to any symptoms even months after an injection. While patients with meningitis typically develop symptoms with one to four weeks after injection, shorter and longer timeframes for symptoms to occur have been reported.
For more patient information, please read a CDC blog on the outbreak of meningitis.
Patients who want to learn more about the investigation of products from NECC, may call the FDA Division of Drug Information at (855) 543-DRUG (3784). Press * for the most recent information regarding the multistate meningitis outbreak, report an adverse event or speak directly to a pharmacist.